Doctors Lounge - Neurology AnswersBack to Neurology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/04/2017.
Forum Name: Neurology Topics
|sunshine36 - Sun Mar 01, 2009 1:04 pm|
I was recently found to have high blood pressure at the age of 28. My doctor is still trying to figure out the cause. I was wondering if high bllod pressure can have neurological side effects? The reason I ask, is that about the same time I started having symptoms of high blood pressure I also started having trouble remembering normal everyday words. I find myself doing a lot of pantomiming to get the people I am talking to to help me figure out the words I cannot remember. For example, there was a day that I forgot what a dresser was called. Most people laughed it off and said that it must be due to the stress of my job.
I had a moment the other day that made me begin to worry. I was writing on the board a math quiz and I was numbering the questions. I walked away and one of my students asked me if I was feeling okay. I said yes, why? She told me to look at the board. This is when I noticed that I had numbered the board 1, 2, 3, 4, 3, 6, 7, 8, 6. It was supposed to be in numerical order, but I did not notice that it was not until my student said something. That same day I could not remember what a thumb tack was called, what chapter I had been reading out of a book to my students. Could this just be job related stress? Could it be my blood pressure? Or should I be getting this checked out?
|John Kenyon, CNA - Thu Mar 05, 2009 12:11 am|
While the sort of problem you describe is far more common than generally believed, when it's as pronounced as you describe, it is worth evaluating. High blood pressure won't cause this sort of thing directly, but an underlying cause (and at age 28 there really must be an underlying cause for elevated BP), could be causing this. Then again, if you're on medication for the blood pressure problem that would probably explain the whole issue, since many blood pressure medications can cause a somewhat decreased level of consciounsess and other neurological complaints, most of them transient and annoying rather than serious.
I would suggest, if the problem persists or worsens, that you arrange for a neurological workup to make sure there isn't some more serious underlying cause of the high BP. On the other hand, if you find that this problem becomes lessened when stress levels are reduced (for instance, on weekends, or during holidays) then you may well write this off to a combination of stress (which may be the underlying cause of your high BP as well), and learn to manage the stress more effectively.
I hate to brush off things because they're often "normal", so won't just tell you it's "all in your head." There could be something more worrisome going on, but the odds are agaist it. That being said, if it continues to be a problem, I hope you will at least have that neuro exam. And of you're on meds for the high BP, please let us know, as that could very well be the problem right there.
Good luck to you. Please follow up with us.
|sunshine36 - Thu Mar 05, 2009 7:11 am|
I am on BP medication (Metoprolol). The only reason I did not think this might be the problem is that these issues began previous to me being put on any medication.
|John Kenyon, CNA - Fri Mar 06, 2009 11:40 am|
Metaprolol is one of the generally better-tolerated beta blockers, and if this began before you started that therapy then it's probably not the base cause, but it also probably isn't helping.
I'm still favoring the stress theory so far, but hope you'll get other, more concrete possibilites ruled out also.
Please keep us updated.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.